South Dakota, 2022

Damaging Winds in South Dakota, June 12 to 13, 2022

June 12 to 13, 2022 · NWS FSD · 11 events in 7 counties and zones

A couple clusters of severe storms moved east and northeastward out of south central South Dakota, evolving into short bowing segments with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$35,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A couple clusters of severe storms moved east and northeastward out of south central South Dakota, evolving into short bowing segments with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 10:04 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 12, 10:04 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1104 PM CDT Sun Jun 12 2022

.SHORT TERM...(This Evening through Monday)
Issued at 320 PM CDT Sun Jun 12 2022

The main focus for weather tonight continues to be the potential for
thunderstorms overnight - some possibly severe. There will be mainly
two areas to keep an eye on overnight - one through the Highway 14
corridor northward and then to the south through the central and
lower MO River Valley. One shortwave tracks out of southern MT this
evening with convection developing through northern SD along the
instability gradient/nose of a developing low level jet. It is
possible that some of this convection could graze the northern
portions of our CWA later tonight. With CAPE values running just
either side of 1500 J/KG and effective shear of 40 kts or greater
over that area, severe storms will be possible with large hail and
strong winds - depending on timing of convection as DCAPE decreases
through the night. Another area to watch will be convection which
will develop over western NE in the evening as another shortwave
tracks eastward out of WY. There are differences in the CAMS as to
how this convection evolves and whether it will lift into our area.
Models would suggest that the greater potential for this would be
through the MO River Valley into northwestern IA toward 06Z tonight.
While there will be sufficient instability over this area, effective
shear looks a little weaker over that area, so the severe potential
may be less - though still possible. It appears that strong winds
would be a greater threat with DCAPE a little higher over that area.
Most models indicate any convection over our area to be exiting by
early to mid morning on Monday.

The main story for Monday then becomes excessive heat with an upper
level ridge remaining over the area and a stout southerly low level
flow developing as a surface trough deepens over the Central High
Plains. This will bring increasing low level moisture as dew points
climb into the lower 70s by Monday afternoon as a warm front lifts
through the area. Latest guidance has come in even warmer for
Monday, with locales in the lower Mo River corridor topping out near
100 degrees, while back to the north lower to mid 90s will be the
rule. The combination of high humidity and hot temperatures will
result in afternoon heat indexes of 100 to 105 for a good portion of
the CWA. Because of that, elected to issue a Heat Advisory for all
but east central SD and southwestern MN. There is the potential that
this advisory could be expanded based on future forecasts. It will
become breezy on Monday and Monday night with good mixing and a
tightening surface gradient.

.LONG TERM...(Monday Night through Sunday)
Issued at 320 PM CDT Sun Jun 12 2022

A surface cold front then begins to move across the area by Tuesday.
The cooler air will shift into our western areas first with highs in
the lower 80s over south central SD and the James River Valley,
while to the east upper 80s to lower 90s will be found east of
Interstate 29. May see convection develop over the southeastern
portions of the CWA on Tuesday night/early Wednesday as another
shortwave lifts northward on an approaching upper level trough -
while midlevel warm air advection overspreads the area and a low
level jet develops across the region.

With the upper level trough moving through the Northern Plains for
Wednesday into Thursday, temperatures will cool back down to more
seasonable levels with highs 70s and 80s. Models are in good
agreement on a broad upper level ridge setting up over the region by
the weekend. This will bring much above normal temperatures and dry
conditions to the region for Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1102 PM CDT Sun Jun 12 2022

Thunderstorms are expected to begin the TAF period, mainly at
KHON as confidence in strong to severe storms has increased for
portions of the highway 14 corridor. The chance for strong to
severe storms continues through about 08Z before activity should
wane below severe levels. MVFR to IFR stratus is still expected to
develop by the early morning hours, now including all TAF sites.
The stratus will continue into the morning hours before lifting to
VFR levels and clearing. Breezy southeasterly winds develop for
the afternoon hours and may continue past sunset for the highway
20 corridor, including KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 9 PM CDT Monday for SDZ038-039-050-
     052>055-057>071.

MN...NONE.
IA...Heat Advisory from 1 PM to 9 PM CDT Monday for IAZ001>003-
     012>014-020>022-031-032.

NE...Heat Advisory from 1 PM to 9 PM CDT Monday for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Meyers
Hazardous weather outlook, Jun 12, 8:59 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 PM CDT Sun Jun 12 2022

SDZ038-039-050-052>055-057>061-063>065-140300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms currently located over central South Dakota
and north central Nebraska will move into southeast South Dakota
late this evening. Storms will be capable of large hail up to two
inches in diameter and damaging winds up to 75 mph. The severe threat
should end around 3 am as they approach the I-29 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures climb into the 90s on Monday, with high humidity
levels leading to heat index values between 100 and 105 degrees
Monday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 3 am.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ062-066>071-140300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Minnehaha-Turner-Lincoln-
Bon Homme-Yankton-Union-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Isolated to scattered storms may move into the outlook area after
dark. There is uncertainty as to if these storms may hold together
as they move into the area after 3 am. If these storms are able to
maintain their strength, they may produce quarter size hail and 60
mph wind gusts.

Additional storms could be possible through daybreak Monday across
areas of Highway 14 as a cluster of storms moves through northern
South Dakota. These storms could produce large hail and strong winds
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday will warm into the 90s with heat index
values peaking between 100 and 105 degrees.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 am.

MNZ071-072-080-081-089-090-097-098-SDZ040-056-140300-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

Isolated to scattered storms may move into the outlook area after
dark. There is uncertainty as to if these storms may hold together
as they move into the area after 3 am. If these storms are able to
maintain their strength, they may produce quarter size hail and 60
mph wind gusts.

Additional storms could be possible through daybreak Monday across
areas of Highway 14 as a cluster of storms moves through northern
South Dakota. These storms could produce large hail and strong winds
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday will warm into the 90s with heat index
values peaking between 100 and 105 degrees.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 am.

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
June 12, 11:06 PM CST to 11:09 PM CST
Where
Gregory County, 2.12 mi ENE of Dixon
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.390, -99.440

A thunderstorm wind gust of 58 mph was measured by South Dakota Road Weather Information System site SD589 2 miles east of Dixon.

Thunderstorm Wind, Brule

When
June 12, 11:09 PM CST to 11:11 PM CST
Where
Brule County, 1.38 mi N of Chamberlain
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.820, -99.330

A thunderstorm wind gust of 60 mph was measured by a personal weather station on the north side of Chamberlain.

Thunderstorm Wind, Charles Mix

When
June 12, 11:11 PM CST to 11:14 PM CST
Where
Charles Mix County, 4.61 mi SSW of Academy
Measured
60 kt (69 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
43.390, -99.120

A thunderstorm wind gust of 69 mph was measured by South Dakota Road Weather Information System site SD554 14 miles west of Platte. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Aurora

When
June 12, 11:54 PM CST to 11:56 PM CST
Where
Aurora County, 2.94 mi SSW of Plankinton
Measured
61 kt (70 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
43.680, -98.500

Metal roof panels were blown off a pole barn by thunderstorm winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Aurora

When
June 12, 11:59 PM CST to June 13, 12:01 AM CST
Where
Aurora County, 0.69 mi S of Plankinton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.710, -98.480

A thunderstorm wind gust of 65 mph was measured by a personal weather station.

Thunderstorm Wind, Jerauld

When
June 13, 12:11 AM CST to 12:20 AM CST
Where
Jerauld County, 1.49 mi W of Lane
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.070, -98.450

A thunderstorm wind gust of 64 mph was measured by South Dakota Road Weather Information System site SD603 1 mile west of Lane.

Thunderstorm Wind, Davison

When
June 13, 12:15 AM CST to 12:18 AM CST
Where
Davison County, Betts
Measured
56 kt (64 mph) measured gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.700, -98.150

Winds to 65 mph were measured by a handheld anemometer. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Jerauld

When
June 13, 12:20 AM CST to 12:22 AM CST
Where
Jerauld County, 1.49 mi W of Lane
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
44.070, -98.450

A thunderstorm wind gust of 75 mph was measured by South Dakota Road Weather Information System site SD603 1 mile west of Lane.

Thunderstorm Wind, Davison

When
June 13, 12:21 AM CST to 12:24 AM CST
Where
Davison County, 2.07 mi S of Mitchell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.690, -98.020

Thunderstorm winds damaged a gas station canopy.

Thunderstorm Wind, Davison

When
June 13, 12:27 AM CST to 12:29 AM CST
Where
Davison County, (Mhe)mitchell Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.030

A thunderstorm wind gust of 58 mph was measured by Automated Surface Observing System site KMHE 3 miles north-northwest of Mitchell.

Thunderstorm Wind, Kingsbury

When
June 13, 1:26 AM CST to 1:28 AM CST
Where
Kingsbury County, 4.84 mi S of Arlington
Measured
50 kt (58 mph) measured gust
Crop damage
$28,000
Reported by
Department of Highways
Coordinates
44.300, -97.130

A thunderstorm wind gust of 58 mph was measured South Dakota Road Weather Information System site SD504 4 miles south of Arlington. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1035583, 1035590, 1035584, 1035581, 1035591, 1035586, 1035585, 1035588, 1035582, 1035587, 1035589.